Hail, Barton
- When
- May 26, 5:36 PM CST
- Where
- Barton County, 3 mi N of Albert
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.500, -99.017
15 hail, 3 tornado, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 2:27 PM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT SUN MAY 26 2002 THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES OF CONVECTION THROUGH WEDNESDAY...AS UPPER LEVEL ENERGY COMBINES WITH TYPICAL MOISTURE FOR LATE MAY. TONIGHT IS VERY TRICKY IN REGARDS TO PRECIPITATION CHANCES. THE NEW MESO-ETA MODEL DEVELOPS WIDESPREAD CONVECTION ACROSS WESTERN KANSAS ON THE DRYLINE...AND BRINGS A SQUALL LINE ACROSS OUR AREA TONIGHT. HOWEVER...AS THE PREVIOUS FORECAST MENTIONED...FEEL THE PRECIPITATION MIGHT BE SCATTERED IN NATURE. WILL GO WITH 40 POPS IN THE CENTRAL SECTIONS...TO 30 IN THE SOUTHEAST. LOWS SHOULD GENERALLY AT OR JUST ABOVE 60 DEGREES WITH INCREASING SURFACE DEWPOINTS. ON MONDAY ISENTROPIC LIFT IN ASSOCIATION WITH ANOTHER SHORTWAVE WILL BRING THE CHANCE FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS. BEST CHANCE WILL BE IN THE SOUTHWESTERN SECTIONS OF THE CWA. WILL TREND POPS FROM 5O IN THIS REGION...TO 30 POPS IN THE NORTHERN SECTIONS. CLOUDS AND POTENTIAL FOR PRECIPITATION SHOULD HOLD HIGHS BETWEEN 75 AND 80. MONDAY NIGHT AND TUESDAY POSE THE BEST CHANCE FOR PRECIPITATION AS SHORTWAVES CONTINUE TO TRACK ALONG THE OKLAHOMA...KANSAS BORDER. WILL GO WITH LIKELY POPS IN THE SOUTH...AND CHANCE POPS IN THE NORTH. HIGHS SHOULD ONLY BE BETWEEN 75 AND 80 WITH ALL THE PRECIPITATION. WILL JUST GO WITH A 20 POP ON WEDNESDAY...AS IT APPEARS MOST OF THE ENERGY SHOULD FINALLY MOVE TO OUR SOUTH...BUT CAN NOT RULE OUT WIDELY SCATTERED THUNDERSTORMS WITH ALL THE MOISTURE STILL AVAILABLE AND SOME WEAK CONVERGENCE. FOR THURSDAY THROUGH SUNDAY UPPER LEVEL RIDGING SHOULD BEGIN TO TAKE OVER. HIGH TEMPERATURES SHOULD WARM INTO THE 80S...AS WARMER MID LEVEL TEMPERATURES MOVE INTO THE REGION. WILL KEEP THINGS DRY AS MOST OF THE CONVECTION SHOULD TAKE PLACE TO OUR NORTH AND EAST. FCSTID =8/FRANK ICT 63 78 63 78 / 40 50 60 50 HUT 63 78 63 78 / 40 40 60 40 EWK 63 78 63 78 / 40 40 60 50 EQA 63 79 63 78 / 40 50 60 50 WLD 63 78 63 78 / 40 50 60 50 RSL 61 78 61 78 / 40 30 30 30 GBD 62 78 62 78 / 40 40 30 30 SLN 63 78 63 78 / 40 30 50 40 MPR 63 78 63 78 / 40 40 60 50 CFV 61 78 63 78 / 30 40 60 60 CNU 61 78 61 78 / 30 40 60 60 K88 61 78 61 78 / 30 40 60 60 .ICT...NONE.
KSZ032-033-047>053-067>069-082-083-091>093-262215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 214 PM CDT SUN MAY 26 2002 ...SLIGHT CHANCE FOR SPOTTER ACTIVATION OVERNIGHT... THUNDERSTORMS ARE EXPECTED TO FIRE ALONG THE DRYLINE ACROSS EASTERN COLORADO AND EASTERN NEW MEXICO THIS AFTERNOON. WHILE STORMS HAVE ALREADY FIRED ACROSS CENTRAL NEBRASKA IN THE VICINITY OF A COLD FRONT. I EXPECT THESE STORMS TO MOVE EAST THROUGH THE AFTERNOON AND ENCOUNTER A MODERATELY UNSTABLE ENVIRONMENT OVER CENTRAL KANSAS THIS EVENING. LIFTED INDICES OF MINUS 6 TO 8 WILL OCCUR TONIGHT WITH CAPES TO 3400. IF STORMS MAKE IT THIS FAR...IT SHOULD BE IN THE FORM OF A SQUALL LINE MCS. CHANCE
KSZ032-033-047>053-067>069-082-083-091>093-262230- HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE WICHITA KS 224 PM CDT SUN MAY 26 2002 ...SLIGHT CHANCE FOR SPOTTER ACTIVATION OVERNIGHT... THUNDERSTORMS ARE EXPECTED TO FIRE ALONG THE DRYLINE ACROSS EASTERN COLORADO AND EASTERN NEW MEXICO THIS AFTERNOON. WHILE STORMS HAVE ALREADY FIRED ACROSS CENTRAL NEBRASKA IN THE VICINITY OF A COLD FRONT. I EXPECT THESE STORMS TO MOVE EAST THROUGH THE AFTERNOON AND ENCOUNTER A MODERATELY UNSTABLE ENVIRONMENT OVER CENTRAL KANSAS THIS EVENING. LIFTED INDICES OF MINUS 6 TO 8 WILL OCCUR TONIGHT WITH CAPES TO 3400. IF STORMS MAKE IT THIS FAR...IT SHOULD BE IN THE FORM OF A SQUALL LINE MCS. CHANCE
The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
15 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.
Remained in open country.
Occurred right on the Russell/Barton County line.
Remained in open country.
KSN Weatherlab at Lincoln Junior/Senior High School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287780, 5287781, 5287782, 5287783, 5287784, 5287785, 5287786, 5287787, 5287788, 5287789, 5287790, 5287791, 5287792, 5287793, 5287794, 5287795, 5287796, 5287797, 5287798, 5287799.